Diarrhea: Cancer-Related Causes and How to Cope
Diarrhea is an unpleasant but common side effect in people receiving treatment for cancer. Diarrhea may also be caused by the cancer itself.
Diarrhea can be more than an inconvenience for people with cancer — it can sometimes be a sign of something more serious.
What causes diarrhea in people with cancer?
Everyone gets diarrhea now and then. If you have cancer, the things that normally cause diarrhea can still affect you. But there are additional causes of diarrhea in people with cancer, such as:
- Cancer treatment. Some cancer treatments can cause diarrhea, including chemotherapy, radiation, surgery (if certain parts of the intestine need to be removed) and bone marrow transplants.
- Infections. Cancer treatment can make you more susceptible to various infections, which can cause diarrhea. Antibiotics used to treat some infections also can cause diarrhea.
- Cancer itself. Certain cancers can cause diarrhea, including hormone-producing (neuroendocrine) tumors, such as carcinoid syndrome and Zollinger-Ellison syndrome; colon cancer; lymphoma; medullary carcinoma of the thyroid gland; and pancreatic cancer.
The duration and severity of your diarrhea depend on what's causing your signs and symptoms. Talk to your doctor about what you can expect and how long your diarrhea may last.
When should you call your doctor?
Diarrhea may just be an uncomfortable problem, or a sign of something more serious. Diarrhea can also lead to other problems, such as severe dehydration.
Call your doctor right away if you have any of the following signs or symptoms:
- Six or more loose bowel movements a day for more than two days
- Blood in your stool or rectal area
- Weight loss due to diarrhea
- Fever of 100.5 F (38 C) or higher
- Inability to control bowel movements
- Diarrhea or abdominal cramps that last more than a day
- Diarrhea accompanied by dizziness
If your diarrhea doesn't seem severe but starts to interfere with your daily activities, such as if you're concerned about leaving home or going somewhere without a toilet nearby, talk to your doctor. If abdominal cramping is keeping you from your daily activities, discuss this with your doctor, as well.
Also call your doctor if you're taking chemotherapy in pill form and you experience diarrhea. Your doctor can determine whether it's safe for you to continue taking chemotherapy pills.
Talking about diarrhea
Though discussing diarrhea with your doctor might be embarrassing, it's very important that you mention your signs and symptoms to your doctor. Diarrhea that accompanies cancer treatment can be serious. The sooner you tell your doctor, the sooner your doctor can act to help relieve your symptoms.
What can you do?
When you begin experiencing diarrhea, you can take action by modifying what you eat and drink. For instance:
- Drink clear liquids. As soon as your diarrhea starts, switch to a diet of clear liquids, such as water, apple juice, clear broth and ice pops. Avoid milk products, as lactose intolerance may be part of your diarrhea. When you have diarrhea, you may need to drink eight to 12 cups of liquid a day.
- Eat low-fiber foods. As your diarrhea starts to improve, add foods low in fiber to your diet, such as bananas, rice, applesauce and toast.
- Eat five to six small meals a day.
- Avoid foods that can irritate your digestive tract. These include dairy products, spicy foods, alcohol, high-fat foods and beverages that contain caffeine, orange juice or prune juice.
- Try probiotics. Found in yogurt and dietary supplements, probiotics are beneficial bacteria that may help restore normal digestion. Lactobacillus and bifidobacterium are two examples of probiotics. If you've had a bone marrow transplant, check with your doctor before using probiotics.
As you start to feel better, you can slowly adjust your diet back to your normal fare.
Take care of your skin
Frequent, watery stools can take a toll on the skin in your anal area. Wash with warm water, or use baby wipes or bathroom wipes to clean the area, and be sure to gently dry the area too.
Water-repellent ointments, such as those that contain petroleum jelly, also can help keep skin irritation to a minimum. Apply after you've cleaned and dried the skin in your anal area.
Can medications help?
If changes to your diet aren't reducing your discomfort from diarrhea, your doctor might prescribe medications to offer you relief. If you are currently receiving chemotherapy, don't take any over-the-counter medications without checking with your doctor first, because some can cause dangerous side effects in people getting treatment for cancer.
Common medications for cancer-related diarrhea include:
- Opioids. You might be familiar with opioids for pain treatment, but these drugs can also reduce your diarrhea by slowing movement through your intestines. Loperamide (Imodium A-D) causes fewer side effects than other opioids do, making it a common treatment choice.
- Anti-secretory agents. These drugs reduce the amount of fluid your body secretes, making your stools firmer. Examples of anti-secretory agents your doctor may prescribe include corticosteroids and octreotide (Sandostatin).
Other medications are available, but what type you'll take will depend on the severity of your diarrhea and what's causing it.
People with severe diarrhea may need to be hospitalized for IV fluids and nutrition.
Get more resources and information by selecting a specific cancer type.